Volume 19, issue 3 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Slowly converging Yamabe flows

Alessandro Carlotto, Otis Chodosh and Yanir A Rubinstein

Geometry & Topology 19 (2015) 1523–1568
Abstract

We characterize the rate of convergence of a converging volume-normalized Yamabe flow in terms of Morse-theoretic properties of the limiting metric. If the limiting metric is an integrable critical point for the Yamabe functional (for example, this holds when the critical point is nondegenerate), then we show that the flow converges exponentially fast. In general, we make use of a suitable Łojasiewicz–Simon inequality to prove that the slowest the flow will converge is polynomially. When the limit metric satisfies an Adams–Simon-type condition we prove that there exist flows converging to it exactly at a polynomial rate. We conclude by constructing explicit examples of this phenomenon. These seem to be the first examples of a slowly converging solution to a geometric flow.

Keywords
Yamabe flow, nonintegrable critical points, polynomial convergence, Lojasiewicz–Simon inequality, constant scalar curvature
Mathematical Subject Classification 2010
Primary: 35K55, 53C44
Secondary: 58K05, 58K55
References
Publication
Received: 19 January 2014
Revised: 29 April 2014
Accepted: 29 May 2014
Published: 21 May 2015
Proposed: Tobias H Colding
Seconded: Bruce Kleiner, John Lott
Authors
Alessandro Carlotto
Department of Mathematics
Stanford University
Stanford, CA 94305
USA
Otis Chodosh
Department of Mathematics
Stanford University
Stanford, CA 94305
USA
Yanir A Rubinstein
Department of Mathematics
University of Maryland
College Park, MD 20742
USA